Winter Storm, Genesee
- When
- February 27, 10:00 AM EST to 10:00 PM EST
- Where
- Genesee forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.001, -78.194 (the zone’s center; the record gives no point)
Snow developed across the area south of Lake Ontario as a surface low translated across Pennsylvania. The heaviest snow generally fell along the Thruway corridor during the daytime hours of February 27.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Snow developed across the area south of Lake Ontario as a surface low translated across Pennsylvania. The heaviest snow generally fell along the Thruway corridor during the daytime hours of February 27. This snow impacted both the morning and evening commutes with up to 1 inch per hour snowfall rates. Most areas received between 4 and 7 inches, however local daytime accumulation in the northern Finger Lakes and Rochester area slightly exceeded these values. The greatest accumulations included 7.5 inches in Warsaw, 8.4 inches in Walworth, 8.2 inches in Oswego, 8.0 inches in Honeoye, 9.5 inches in Brockport, and 8.6 inches in Stafford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Feb 27, 6:41 AM EST, 3 hours 19 minutes earlier.
Area Forecast Discussion
National Weather Service Buffalo NY
641 AM EST Wed Feb 27 2019
.SYNOPSIS...
A quick moving surface low will move eastward through the Ohio
Valley and into Pennsylvania today. This will result in snow across
all of Western and North-central New York. Snow should quickly end
this evening as surface high pressure returns and provides dry
weather for the remainder of the week. The next system will move
through over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
High pressure is located across northern NY this morning. This
has provided relatively quiet and cold weather much of the
eastern Great Lakes overnight. Light snow has moved into western
NY as the next system approaches. This will be the start to a
widespread accumulating snow across western and north central NY
today and this evening.
A robust shortwave trough is located across the Upper Great Lakes
this morning. Surface low pressure has been deepening as it enters
the Ohio Vally region. Warm air advection and subtle moisture ahead
of this system has led to light snow moving into western NY. This
snow has been fighting a dry airmass so snow has been very light
with visibility staying above 5 miles. As low pressure moves east,
across OH and into southern NY and PA by this afternoon, snow will
expand east and north encompassing western and north-central NY.
Snow intensity will increase as moisture and lift increase today.
Forecast soundings show a completely saturated column by this
afternoon with saturation to 12-15k feet within the dentritic growth
zone. A nice cross-hair signature is also apparent across most of
western NY making for efficient snow processes. While this will
be a widespread snow fall today and this evening, there are
some important factors with this system. Winds are going to back
through the day as low pressure moves across the NY/PA border
resulting in northeast winds by afternoon. This will affect the
extreme northern and southern portions of the forecast area. To
the north, northeast winds will advect dry air into the North
Country limiting snow amounts. On the contrary, this northeast
wind will add a terrain component to portions south of Lake
Ontario, enhancing snow amounts across the higher terrain of
western NY. There won't be much of a lake component with these
northeast winds because there is high shear from the surface to
850mb. Snow ratios will also be spread out across the region
with ratios near 15:1 - 20:1 across north-central NY to 10:1 -
15:1 across the western Southern Tier. Warm air advection will
be occurring through the afternoon across western NY and 850mb
temperatures will reach -5 deg C across the Southern Tier. This
will allow some riming hence lower snow totals.
Low pressure will move east and near BGM tonight. A mesoscale band
will likely be in place on the northwest side of the surface low
which will have tracked east across western and north central
through the afternoon and into the early evening. Snow will come to
an end from west to east with snow showers persisting as northwest
flow picks up some lake/terrain enhancement across western NY.
Although snow will start this morning, the main IMPACT will be from
1 PM-9 PM today with snow rates near 1 in/hr into the evening
commute. Total snow accumulations will range from 3-7 inches, from
north to south across the north country. Amounts of 4-8 inches are
expected across western NY with lesser amounts, closer to 3-6 inches
across the western Southern Tier. Places that will see the most
accumulation will be across the higher terrain of interior portions
of western NY including the Genesee Valley, western Finger Lakes and
southern Tug Hill region. Most of this snow will fall in a 6-8 hour
period this afternoon/early evening. A Winter Weather Advisory
remains in effect across western NY and now expands north into
Jefferson and Lewis counties.
Temperatures will remain below freezing today and tonight across
western and north-central NY. High temperatures will range from the
mid teens across the North Country to the upper 20's to around 30
across the western Southern Tier. Temperatures will drop to the
single digits across the North Country to the mid teens across
western NY.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
Quieter and cold conditions will return Thursday and Thursday night
as surface high pressure and associated subsidence cross the region.
Cold northerly flow will yield some lingering flurries south of Lake
Ontario Thursday morning. Widespread morning clouds will give way to
at least some partial clearing during the afternoon south of Lake
Ontario, with more sunshine likely across the North country.
GFS and ECMWF advertise a damping shortwave trough traversing the
region Thursday night. Dry low levels and weakening ascent do not
appear favorable for precipitation, but should see an increase in
cloud cover, especially across the Southern Tier.
High pressure will re-establish over the Lower Great lakes on
Friday. This will result in a fair uneventful weather day across our
region. It will also be noticeably milder, as temperatures are
forecast to climb into the mid and upper 30s.
Conditions will gradually deteriorate across the region Friday night
into Saturday...as southern stream energy will lead to cyclogenesis
in the vcnty of the Tennessee Valley. As has been the case...model
guidance has had difficulty resolving the development of the surface
low. The ECMWF has been the most consistent and climatologically
realistic (given overall pattern). Meanwhile the GEFS ensembles have
had a wide range of solutions ranging from 'cutters' that track west
of our forecast area...to Miller B cyclogenetic evolution scenarios
that track lows to lake Erie before transferring to the New Jersey
coast. Over time...these ensemble members have been clustering
further to the east...closer to the ECMWF depiction. This should
lead to some light snow over our region with a relatively high
confidence that the snowfall will not be significant. That is...not
headline worthy. Stay tuned.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
Following the passage of Saturday's system...broad upper level
troughing will become established across the eastern CONUS on Sunday...
then will steadily sharpen/deepen through the course of Monday and
Tuesday. This will guarantee well below normal temperatures through
this period...with daily highs in the lower to mid 20s and nightly
lows ranging between 5 and 15 above. Such readings will be a solid
10 to 15 degrees below normal for early March.
With a general westerly to northwesterly flow in place...the cold
air will also lead to at least some potential for lake snows east
and southeast of the lakes...with better chances for this found
downwind of Lake Ontario given its much more open nature compared
to Lake Erie. Finally...both the ECMWF and GEM suggest a possible
coastal system bringing a general potential for some synoptic snow
Sunday night...though at this point this appears as if it would be
light in nature with the center of the low tracking by well to our
south and east.
&&
.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
A fast moving system will move across southern NY and northern PA
today and tonight and will bring a widespread snow to the region.
Light snow will continue to spread east and north this morning. A
very dry airmass will keep visibility from dropping suddenly as snow
starts but by late morning, IFR/LIFR vsbys are expected across
western NY. Snow will spread into KART by this afternoon and reduced
vsby expected through the evening. Snow will become moderate at
times with lowering ceilings. Northeast winds will remain less than
15 kts through the evening. Blowing snow not anticipated at this
time.
Winds will become northwest tonight and snow showers are expected
across western NY. Conditions will slowly become MVFR/VFR by
Thursday morning.
Outlook...
Thursday and Friday...Mainly VFR. Saturday...IFR/MVFR likely with
snow.
Sunday...MVFR with some IFR in lake effect snow.
&&
.MARINE...
Easterly winds will increase as low pressure moves south of the
eastern Great Lakes today and tonight. A widespread snow fall is
expected through tonight. Small craft headlines begin at noon today
and end late tonight. Winds will diminish behind this system on
Thursday when high pressure builds across the lower Great Lakes.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory from 1 PM this afternoon to 1 AM EST
Thursday for NYZ007-008.
Winter Weather Advisory until 1 AM EST Thursday for NYZ004>006-
014.
Winter Weather Advisory until 10 PM EST this evening for
NYZ001>003-010>013-019>021-085.
MARINE...Small Craft Advisory from noon today to 4 AM EST Thursday for
LOZ043.
Small Craft Advisory from noon today to 1 AM EST Thursday
for LOZ042.
&&
SYNOPSIS...HSK
NEAR TERM...HSK
SHORT TERM...RSH/TMA
LONG TERM...JJR
AVIATION...HSK
MARINE...HSKHazardous Weather Outlook National Weather Service Buffalo NY 447 AM EST Wed Feb 27 2019 NYZ001>003-010>013-019>021-085-281000- Niagara-Orleans-Monroe-Northern Erie-Genesee-Wyoming-Livingston- Chautauqua-Cattaraugus-Allegany-Southern Erie- 447 AM EST Wed Feb 27 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ004>006-014-281000- Wayne-Northern Cayuga-Oswego-Ontario- 447 AM EST Wed Feb 27 2019 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 1 AM EST THURSDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-008-281000- Jefferson-Lewis- 447 AM EST Wed Feb 27 2019 ...WINTER WEATHER ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM EST THURSDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-281000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 447 AM EST Wed Feb 27 2019 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-281000- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 447 AM EST Wed Feb 27 2019 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, February 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 809145, 809146, 809147, 809148, 809149, 809150.